Introduction: Opioid drugs are used frequently for the management of moderate-to-severe chronic pain. Whilst their use is known to impact on endocrine function, this impact is not always well described. We present an unusual case of opioid-induced primary hypoadrenalism, which fully resolved on withdrawal of opioid medications.
Case: A 54-year old female presented with a 13-month history of severe thoracic arthritic pain, for which she was taking Tramadol 100 mg four times daily and Oromorph 10 mg as required for that period. She complained of fatigue and dizziness and had buccal hyperpigmentation. Short synacthen test (SST) revealed a basal cortisol of 38 nmol/L and a raised basal ACTH at 103 ng/L. CT of the adrenal glands was unremarkable. Adrenal antibodies were negative. Renin was 1.2 pmol/ml/hr and aldosterone was <78 pmol/L. A long synacthen test showed a peak cortisol level of 796 nmol/L (normal <900 nmol/L). The patient was commenced on hydrocortisone therapy, which led to improvement of her symptoms and reversed her hyperpigmentation. 3 months later, repeat SST confirmed on-going hypocortisolaemia. 9 months later, she started Pregabalin 75 mg twice daily, physiotherapy and acupuncture. Her opioid drugs ceased. 20 months after initial presentation, full recovery of the adrenal axis was confirmed on three separate SSTs, with appropriate peak cortisol of 566 nmol/L at 60 minutes and a drop of basal ACTH to 25 ng/L (latest test).
Discussion: This case suggests that prolonged use of opioids may mimic adrenocortical failure. It is known that opioids inhibit the hypothalamicpituitaryadrenal (HPA) axis at multiple levels, but primary hypoadrenalism secondary to their use is not as well described. Opioid endocrinopathy has been documented as early as the 18th century and opioid therapy, as a cause of adrenal insufficiency, primary or secondary, is a possibly under-recognised endocrinopathy with potentially life-threatening adverse effects. This seemed to reverse on cessation of therapy.